| [Download PDF]
|Year : 2007 | Volume
| Issue : 4 | Page : 157--158
Radiotherapy-induced depigmentation in a patient with breast cancer
Anusheel Munshi, Sandeep Jain, Ashwini Budrukkar, Rakesh Jalali, Rajiv Sarin
Department of Radiation Oncology, Tata Memorial Hospital, Parel, Mumbai, India
Department of Radiation Oncology, Tata Memorial Hospital, Parel, Mumbai
Vitiligo is a common dermatological disorder. A middle-aged woman with preexisting vitiligo was diagnosed with breast carcinoma. After surgery and chemotherapy she received regional radiotherapy. Six months after the completion of radiotherapy she developed depigmentation in the irradiated area. This article discusses the etiology for this phenomenon and the literature in this regard.
|How to cite this article:|
Munshi A, Jain S, Budrukkar A, Jalali R, Sarin R. Radiotherapy-induced depigmentation in a patient with breast cancer.Indian J Cancer 2007;44:157-158
|How to cite this URL:|
Munshi A, Jain S, Budrukkar A, Jalali R, Sarin R. Radiotherapy-induced depigmentation in a patient with breast cancer. Indian J Cancer [serial online] 2007 [cited 2022 Aug 19 ];44:157-158
Available from: https://www.indianjcancer.com/text.asp?2007/44/4/157/39379
Vitiligo is a common skin disease that is reported to affect approximately 1% of the population worldwide.  Though not a life-threatening disease, the effects of vitiligo can be cosmetically and psychologically devastating, resulting in a low self-esteem and poor body image. The cause of this condition is uncertain but seems to be dependent on the interaction of genetic, immunological, and neurogenic factors.  Here, we report a case of a patient with vitiligo who developed depigmentation in the irradiated area after radiotherapy for breast cancer. We further discuss radiation-induced Koebner's phenomenon and its molecular mechanisms.
A 42-year-old perimenopausal woman presented with a painless lump of 3 months duration in her right breast. She had a 10-year history of untreated vitiligo on the lips and hands [Figure 1]. She was investigated and diagnosed as having an infiltrating ductal carcinoma of breast of stage T 4B N 1 M 0 . She received four cycles of neoadjuvant chemotherapy [cyclophosphamide, adriamycin, and 5-flourouracil (CEF) regime] which resulted in a partial clinical response. She underwent modified radical mastectomy followed by two cycles of adjuvant chemotherapy with CEF. Subsequently, she received adjuvant external-beam radiotherapy (EBRT) with tele-cobalt γ-rays to the chest wall and lymphatic drainage sites up to a dose of 45 Gy in 20 fractions over 4 weeks. She had hyperpigmentation and dry desquamation (grade 2 skin reactions, according to the common toxicity criteria) in the radiotherapy portal at the time of completion, which is an expected phenomenon. On the first follow-up after 6 months she complained of progressive white discoloration of the chest wall on the irradiated side. On examination, a depigmented macular area was found, which closely matched the bitangential radiotherapy portals [Figure 1]. On palpation, there was minimal skin atrophy, with no induration/fibrosis or change in skin elasticity.
Vitiligo is an acquired hypomelanotic disorder characterized by circumscribed depigmented macules in the skin that result from the loss of functional melanocytes. Vitiligo patches can appear anywhere on the skin but common sites are usually around the body orifices, the genitals, or any sun-exposed areas, such as the face and hands. 
Radiotherapy to the skin results in acute radiation injury to the skin, which is primarily a consequence of the loss of cells from the basal layer of the epidermis, and late injury, which is primarily a function of radiation effects on the vasculature. Commonly, this leads to hyperpigmentation of the skin at the completion of the radiotherapy course. Patients with collagen vascular diseases are known to have an increased radiation sensitivity of normal tissues to radiation damage, and cases of severe radiation skin sequelae, including severe fibrosis and/or necrosis, after breast or chest wall irradiation, have been reported.  However, there is no evidence for increased severity of acute or chronic reactions in patients with vitiligo. Fresh depigmented lesions in the radiation portals have however been previously reported in patients with vitiligo who underwent radiation for breast cancer or other cancers. ,,, Our patient developed hypopigmentation 6 months after completion of radiotherapy, which is in contrast to the 2 months interval reported by Weizen et al.  Furthermore, depigmentation developed in the area irradiated by the tangential portals and not in the skin irradiated by the supraclavicular portal. This is explained by a principle of radiation physics, according to which skin sparing will be more with a direct incident portal compared to an oblique or tangential portal. Tangential portals cause increased electron build-up and consequently increase the dose delivered to the skin.
Cases of vitiligo following radiotherapy have been reported in patients with a history of vitiligo, being considered as Koebner's phenomenon (KP).  KP, also known as the isomorphic response, is the development of preexisting skin disease following trauma to uninvolved skin.  Many forms of environmental stress on skin have been reported as provocating factors for the KP; these include mechanical, chemical, thermal, and infectious stimuli; Ultra-Violet exposure; and various types of dermatitis. The suggested mechanism for this phenomenon is radiation-induced apoptosis of susceptible melanocytes. Loss of melanocytes in the irradiated skin has been demonstrated by Pajonk et al. and correlated with the dose-dependent decrease in the red/green and yellow/blue saturation and overall increase in brightness on colorimetry.  Free radical-mediated damage, induced by radiotherapy, may be the initial pathogenic event in melanocyte degeneration in the irradiated skin. The early cell death of melanocytes in vitiligo is related to their increased sensitivity to the oxidative stress caused by irradiation, which may arise from complex processes of abnormal synthesis and processing of tyrosinase-related protein-1 and its interaction with calnexin.  Keratinocyte apoptosis can cause lower expression of keratinocyte-derived factors, including stem cell factors and basic fibroblast growth factor.  These factors might be responsible for passive melanocyte death, leading to their detachment and transepidermal elimination, and may explain the KP in the vitiligo patients. Recently, however, inhibition of thioredoxin reductase by the high extracellular calcium levels observed in the keratinocytes of vitiligo patients has been also proposed. 
In patients with preexisting vitiligo, the risks and benefits of radiation therapy should be carefully weighed in order to prevent undesired cosmetic results, particularly in the setting of breast conservation therapy. Preserving the skin by using megavoltage beams and low dose per fraction might improve the cosmetic results of radiation therapy in patients with a history of vitiligo. Study of radiotherapy-induced KP may prove useful in understanding the pathophysiology of vitiligo since the etiology of the disease is still elusive. The choice of therapeutic modality in this radiosensitive group of patients should be made on a case-by-case basis.
|1||Whitton ME, Ashcroft DM, Barrett CW, Gonzalez U. Interventions for vitiligo. Cochrane Database Syst Rev 2006;1:CD003263.|
|2||Perrot JL. Thyreopathies et Autoimmunisation. Lyon Med 1973;230:325-31.|
|3||Morris MM, Powell SN. Irradiation in the setting of collagen vascular disease: Acute and late complications. J Clin Oncol 1997;15:2728-35.|
|4||Koo SW, Suh CO, Hann SK. Vitiligo following radiotherapy for carcinoma of the breast. Br J Dermatol 1996;135:852-3.|
|5||Levine EL, Ribeiro GG. Vitiligo and radiotherapy: The Koebner phenomenon demonstrated in patients with vitiligo undergoing radiotherapy for carcinoma of the breast. Clin Oncol (R Coll Radiol) 1994;6:133-4.|
|6||Weitzen R, Pfeffer R, Mandel M. Benign lesions in cancer patients: Case 3, Vitiligo after radiotherapy for breast cancer in a woman with depigmentation disorder. J Clin Oncol 2005;23:644.|
|7||Polat M, Yalηin B, Alli N. Vitiligo at the site of radiotherapy for nasopharyngeal carcinoma. Am J Clin Dermatol 2007;8:247-9.|
|8||Weiss G, Shemer A, Trau H. The Koebner phenomenon: review of the literature. J Eur Acad Dermatol Venereol 2002;16:241-8.|
|9||Pajonk F, Weissenberger C, Witucki G, Henke M. Vitiligo at the sites of irradiation in a patient with Hodgkin's disease. Strahlenther Onkol 2002;178:159-62.|
|10||Jimbow K, Chen H, Park JS, Thomas PD. Increased sensitivity of melanocytes to oxidative stress and abnormal expression of tyrosinase-related protein in vitiligo. Br J Dermatol 2001;144:55-65.|
|11||Lee AY, Kim NH, Choi WI, Youm YH. Less keratinocyte-derived factors related to more keratinocyte apoptosis in depigmented than normally pigmented suction-blistered epidermis may cause passive melanocyte death in vitiligo. J Invest Dermatol 2005;124:976-83.|